Article Text

other Versions

PDF
Psoriasiform lesions induced by TNF antagonists: a skin-deep medical conundrum
  1. John D. Carter (jocarter{at}health.usf.edu)
  1. University of South Florida, United States
    1. Herve C. Gerard
    1. Wayne State University School of Medicine, United States
      1. Alan P Hudson (ahudson{at}med.wayne.edu)
      1. Wayne State University School of Medicine, United States

        Abstract

        Rarely, tumor necrosis factor (TNF)-α antagonist therapy has been associated with de novo psoriasiform eruptions. This is unusual in that these same drugs are used to treat psoriasis. The majority of these cases involve the palms and soles, yet palmoplantar pustular psoriasis represents only 1.7% of all cases of psoriasis. Keratoderma blenorrhagicum is a psoriasiform rash that occurs primarily on the palms and soles in some patients with reactive arthritis. It is grossly and histologically indistinguishable from pustular psoriasis. Chlamydia trachomatis is a common etiologic agent for reactive arthritis, and in vitro studies have demonstrated that chlamydial replication is inversely proportional to TNF-alpha levels. We present three patients taking TNF-α antagonists who developed such lesions and who were found to be positive for C. trachomatis DNA in the affected skin. We propose that these psoriasiform lesions may not be psoriasis, but rather keratoderma blenorrhagicum.

        Statistics from Altmetric.com

        Request permissions

        If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.